The opioid epidemic continues to ravage the United States, disrupting families and communities and claiming lives needlessly each year. Heroin is a well-known illicit drug that is part of this epidemic. It is not uncommon for a simple prescription of painkillers for a legitimate medical condition to become a dependency. Once those legal medications can no longer be easily obtained, individuals turn to illegal means to satisfy their dependency, and heroin is often the drug of choice.
That is why it is important to recognize the signs and symptoms of heroin abuse. Heroin is a potent and addictive drug which is why it is crucial to get help immediately if you or a loved one is struggling with heroin abuse. A reputable and professional treatment center offers detox, residential, and outpatient treatment for heroin abuse. Contact a heroin addiction treatment in Maine today to regain control.
How Is Heroin Used?
Heroin is often injected, but it can also be sniffed, smoked, or snorted. People who use heroin sometimes combine it with other drugs, like cocaine or alcohol, which can be particularly dangerous and increase the risk of overdose. Identifying the symptoms of heroin abuse might be crucial in getting the help you or a loved one urgently needs.
Initial use of heroin produces euphoria–a rush of good feelings–and slows the user’s thought process. These effects can last for a few hours, and during this time, a person will feel drowsy, and their heart rate and breathing slow down.
When the drug wears off, people experience a depressed mood and often crave the drug to regain good feelings. When a person has reached the dependency stage of heroin abuse, they will experience withdrawal symptoms if they do not have heroin in their system.
Symptoms of Heroin Abuse
There are various signs and symptoms of heroin abuse, and hopefully, these can help steer the person to professional opioid addiction help. Some of these include:
- Needle marks or track marks on their body from injecting heroin
- Drowsiness or tendency to “nod-off”
- Decreased heart and breathing rate
- Nausea and vomiting
- Itching or skin infections
Symptoms of Heroin Overdose
Of course, the risk of overdose is always present. This results in the breathing slowing to such a degree that the brain is not getting enough oxygen which can ultimately lead to death. In addition to slowed breathing, here are some additional signs of a heroin overdose:
- Extreme Drowsiness
- Low blood pressure
- Weak pulse
- Repeated loss of consciousness
- Bluish-colored lips or nails
- Pinpoint pupils
- Constipation or spasms of the stomach or intestines
These symptoms require immediate medical intervention to prevent a fatal overdose.
Symptoms of Heroin Withdrawal
Quitting heroin is extremely difficult due to the intensely uncomfortable, possibly life-threatening withdrawal symptoms. For this reason, it is not recommended that an individual attempt to stop on their own–a professional heroin detox center is required. These symptoms of heroin withdrawal can occur within a few hours of the last use of heroin and include:
- Diarrhea and vomiting
- Severe muscle and bone pain
- Uncontrollable leg movements
- Sleep problems
- Cold flashes with goosebumps
- Severe heroin cravings
A qualified heroin addiction treatment center will have a medication-assisted detox program and an entire continuum of care. This can help mitigate the symptoms of heroin withdrawal and ultimately get you the treatment you need.
Contact an Opioid Addiction Treatment Center Near You
Heroin is a powerfully addictive drug, but it is possible to break the cycle of addiction and regain your life of sobriety. If you or a loved one are struggling with heroin addiction, a professional drug addiction treatment center near you is the best option for living a life of recovery. Reach out today and get the help you need and deserve.